Florida, 2002Rip Current in Florida, September 15, 2002
September 15, 2002 · NWS TAE · 1 event in 1 county or zone
1 rip current, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Sep 15, 1:52 AM EST, 5 hours 43 minutes earlier.
Area forecast discussion, Sep 15, 1:52 AM EST, 5 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
252 AM EDT SUN SEP 15 2002
CURRENTLY: LATEST LOOP OF MSAS SHOWS TROPICAL DEPRESSION HANNA
LOCATED OVER SOUTH CENTRAL ALABAMA WITH RADARS SHOWING SHOWERS AND A
FEW THUNDERSTORMS TRAINING OVER PORTIONS OF THE FLORIDA PANHANDLE
AND SW GEORGIA. CURRENTLY FLASH FLOOD WARNINGS ARE IN EFFECT FOR
THIS AREA DUE TO COPIOUS RAINFALL AMOUNTS SPILLING OVER THE REGION.
MODELS/ZFP: IN THE UPPER LEVELS THE MODELS SHOW REMNANTS OF UPPER
LEVEL ENERGY ASSOCIATED WITH T.D. HANNA MOVING ACROSS THE EXTREME SE
STATES TODAY AS THE LONG WAVE TROF SLIDES ACROSS THE NE TIER OF
STATES DRAGGING AN ELONGATED AND WEAK VORT LOBE FROM THE CENTRAL
PLAINS...BUT BY LATE TODAY WILL EXTEND FROM THE OHIO VALLEY ACROSS
THE MID MISS RVR VALLEY AND INTO TEXAS. AS THE LONG WAVE TROUGH
SLIDES EASTWARD ACROSS THE NEW ENGLAND STATES AND INTO THE ATLANTIC
WATERS THE VORT LOBE CLOSER TO HOME BECOMES MORE EAST TO WEST
ORIENTED...AND BY LATE MONDAY IS PROGGED TO LIE GENERALLY ACROSS THE
TN VALLEY AND INTO THE SRN PLAINS AND SHOULD BE VERY WEAK BY THAT
TIME.
AT THE SURFACE: TROPICAL DEPRESSION HANNA WILL CONTINUE TO LIFT NNE
AND AVN IS SHOWING THIS FEATURE OVER NRN AL/GA BY SUNRISE. ETA/NGM
DONT HAVE A VERY GOOD HANDLE ON THE DEPRESSION...BUT BOTH MODELS DO
SHOW HIGH MEAN RH VALUES (+70%) MOVING NORTH AND EAST OF THE AREA
DURING THE DAY...WITH SIGNIFICANT OMEGA VALUES. MEANWHILE THE WEAK
FRONTAL BOUNDARY WHICH CURRENTLY LIES OVER MO/AR AND INTO TX IS
FORECAST TO SLIDE SOUTHEAST INTO THE DIXIE STATES AND BECOME EAST TO
WEST ORIENTED BY LATE MONDAY AND INTO TUESDAY. MEAN RH VALUES WILL
BE HIGHEST OVER EASTERN PORTIONS OF THE CWFA TODAY...THEN WE WILL
SEE A SLIGHT DECREASE IN MOISTURE ON MONDAY...BUT AS THE FRONT
APPROACHES ON TUESDAY THE MOISTURE CREEPS BACK IN...WITH ETA SHOWING
THE HIGHEST MEAN RH TO OUR NORTH. TODAYS POP FORECAST WILL BE A
BLEND OF RADAR TRENDS AND GUIDANCE...SO WILL MAKE THE DECISION AT
THE LAST MINUTE...BUT MY GUT REACTION IS FOR LIKELY/CATEGORICAL POPS
OVER GA...LIKELY POPS OVER THE BIG BEND...AND GOOD CHANCE TO THE
WEST. FOR MONDAY THRU TUES WILL NOT MAKE ANY SIGNIFICANT CHANGES TO
THE ZONES SINCE THE NUMBERS STILL SEEM REASONABLE WHEN COMPARED TO
NEW GUIDANCE. (SEE SPECIFIC POPS NUMBERS BELOW).
MARINE: S TO SW WINDS SHOULD BE AT SCEC LEVELS FOR TODAY...BUT THEN
AS THE GRADIENT RELAXES LATE TODAY AND SUNDAY NIGHT...WINDS WILL BE
WELL BELOW SCEC LEVELS. THEREAFTER WINDS REMAIN W-SW UNTIL TUESDAY
WHEN WINDS SHIFT TO THE N-NW.
FIRE WX: NO CONCERNS.
EXTENDED (WEDNESDAY THROUGH SATURDAY): CURRENT EXTENDED LOOKS
GOOD...SO NO CHANGES PLANNED.
PRELIMINARY NUMBERS (SUBJECT TO LAST MINUTE CHANGES):
TLH 089/071 090/071 6232
PFN 087/074 087/074 6232
DHN 087/073 090/072 5232
ABY 086/072 090/072 7242
VLD 086/071 089/072 8232
.TLH...
.AL...NONE.
.GA...NONE.
.FL...NONE.
MOLLERE
In the hours before
Special weather statement, Sep 15, 5:00 AM EST, 2 hours 35 minutes before
ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-151400-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
600 AM EDT SUN SEP 15 2002
...THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS...
...LOCALIZED FLOODING OF FLOOD PRONE AREAS AND RIP CURRENTS ALONG
AREA BEACHES WILL BE THE MAIN WEATHER THREATS TODAY...
TROPICAL DEPRESSION HANNA IS CURRENTLY LOCATED OVER EAST CENTRAL
ALABAMA ALONG THE ALABAMA/GEORGIA BORDER. HANNA SHOULD CONTINUE TO
MOVE NORTHEAST TODAY. SOUTH TO SOUTHWEST WINDS ASSOCIATED WITH
THIS SYSTEM WILL ALLOW AMPLE MOISTURE TO BE PULLED NORTHWARD ACROSS
THE FLORIDA PANHANDLE...BIG BEND AND SOUTHWEST AND SOUTH CENTRAL
GEORGIA. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO CONTINUE TODAY.
OVERNIGHT MANY OF THESE STORMS HAVE MOVED OVER THE SAME GENERAL AREA
AND COPIOUS AMOUNTS OF RAIN HAVE FALLEN OVER THE FLORIDA PANHANDLE
AND EXTREME SOUTHWEST GEORGIA. LOCAL RADARS HAVE ESTIMATED THAT
AMOUNTS IN EXCESS OF 8 INCHES MAY HAVE FALLEN ACROSS SOUTHWEST
GEORGIA...IN PARTICULAR SEMINOLE AND MILLER COUNTIES. LOCALIZED
FLOODING WILL CONTINUE TO BE A THREAT...MAINLY OVER GEORGIA...AS
THESE SHOWERS AND STORMS MOVE TO THE NORTHEAST.
MOTORISTS ARE ADVISED NOT TO DRIVE YOUR VEHICLE INTO AREAS WHERE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO
SWEEP MOST CARS AWAY. REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN
AUTOMOBILES.
IN ADDITION...SOME OF THESE STORMS MAY APPROACH SEVERE LIMITS...AND
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.
MARINERS SHOULD ALSO EXERCISE CAUTION TODAY SINCE WINDS WILL RANGE
FROM 15 TO 20 KNOTS AND SEAS WILL RANGE FROM 3 TO 5 FEET. IN
ADDITION...SCATTERED SHOWERS AND THUNDERSTORMS WILL MOVE EASTWARD
ACROSS THE COASTAL WATERS AND HIGHER WINDS AND SEAS WILL LIKELY
ACCOMPANY THESE STORMS.
BREEZY SOUTHWEST WINDS...LARGE SWELLS AND FAVORABLE TIMES OF LOW
TIDE WILL ALSO RESULT IN A GREATER LIKELIHOOD FOR RIP CURRENTS TO
DEVELOP TODAY ALONG PANHANDLE BEACHES.
A RIP CURRENT IS A STRONG NARROW CURRENT OF WATER FLOWING FROM THE
BEACH THROUGH THE SURF ZONE. IT CAN RAPIDLY CARRY A SWIMMER INTO
DEEPER WATER.
IF YOU ARE CAUGHT IN A RIP CURRENT...WADE SIDEWAYS PARALLEL TO THE
BEACH UNTIL YOU ARE OUT OF ITS PULL. TO ESCAPE...RIDE THE CURRENT OUT
BEYOND THE SURF ZONE WHERE THE RIP CURRENT DISSIPATES...THEN SWIM TO
SHORE OUTSIDE THE NARROW CURRENT.
ALWAYS HEED THE ADVICE OF THE BEACH PATROL AND LOCAL OFFICIALS. WATCH
YOUR CHILDREN. BE ESPECIALLY CAUTIOUS NEAR PIERS...JETTIES...AND
UNGUARDED BEACHES.
FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.
5-MOLLERE
Rip Current, Walton
- When
- September 15, 7:35 AM EST
- Where
- Walton County, Seagrove Beach
- Deaths
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 30.619, -86.171 (the zone’s center; the record gives no point)
An elderly man drowned while attempting to rescue a young boy from a severe rip current caused by Tropical Storm Hanna. Reported by the Walton County EMA.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Georgia, September 15, 2002$100,000 · 1 event
- Flash Flood in Pennsylvania, September 15, 2002$100,000 · 1 event
- Flash Flood in Ohio, September 15, 2002$50,000 · 1 event
- Flash Flooding in Puerto Rico, September 15, 2002$40,000 · 3 events
- Flash Flooding in Texas, September 15, 20025 events
- Flash Flood in Guam, September 15, 2002$12,000 · 1 event
- Damaging Wind in Mississippi, September 15, 2002$12,000 · 1 event
- Flash Flooding in Texas, September 15, 20024 events
- Flash Flooding in Texas, September 15, 20024 events
- Flash Flooding and Flood in New Mexico, September 15, 2002$5,000 · 3 events
- Heavy Rain in Massachusetts, September 15 to 16, 20023 events
- Damaging Winds in Florida, September 15, 2002$10,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5319838.